[Headache induced by oral intake of metoprolol in a patient with chronic and limited cardiac tamponade]

Neurol Neurochir Pol. 2006 Jul-Aug;40(4):342-6.
[Article in Polish]

Abstract

The papers describing the secondary headache attributed simultaneously to vascular disorder beyond the head and neck and use of drug are lacking. There is no adequate position for that type of headache in the current classification of headache, either. The case of secondary headache induced by metoprolol in a 57-year-old patient with superior vena cava syndrome (SVCS) is reported. He suffered from chronic paroxysmal headache with accompanying rash and the superficial jugular veins were over-flown about 30 minutes after an intake of 25 mg of metoprolol. At the seventh day of hospital stay, the sudden death occurred. Postmortem examination showed the limited cardiac tamponade caused by aortal perforation and adhesive pericarditis SVCS produced by chronic, limited cardiac tamponade revealed after oral intake of metoprolol can be the cause of secondary headache that might be defined as "headache attributed to vascular disorder beyond the head and neck and related to medication for other indications".

Publication types

  • Case Reports
  • English Abstract

MeSH terms

  • Adrenergic beta-Antagonists / administration & dosage
  • Adrenergic beta-Antagonists / adverse effects*
  • Autopsy
  • Cardiac Tamponade / complications*
  • Diagnosis, Differential
  • Fatal Outcome
  • Humans
  • Male
  • Metoprolol / administration & dosage
  • Metoprolol / adverse effects*
  • Middle Aged
  • Paroxysmal Hemicrania / etiology*
  • Superior Vena Cava Syndrome / complications*

Substances

  • Adrenergic beta-Antagonists
  • Metoprolol